Heavy Rain, Multnomah
- When
- November 7, 11:00 AM PST to 1:30 PM PST
- Where
- Multnomah County, 1 mi E of Portland
- Reported by
- COOP Observer
- Coordinates
- 45.530, -122.629
An observer reported receiving 0.98 inches in two and a half hours.
Under an unstable air mass, strong convective storms moved over the Portland metro area, dropping healthy amounts of rain. Given the time of year, with plenty of newly fallen leaves in gutters and street drains, urban flooding was reported around the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Under an unstable air mass, strong convective storms moved over the Portland metro area, dropping healthy amounts of rain. Given the time of year, with plenty of newly fallen leaves in gutters and street drains, urban flooding was reported around the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 7, 8:59 AM PST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 859 AM PST SAT NOV 7 2009 .SYNOPSIS...A COOL SHOWERY AIR MASS WILL CONTINUE TO SPREAD INTO THE PACIFIC NORTHWEST THROUGH EARLY TONIGHT. THE AIR MASS WILL ALSO CONTINUE TO BE RATHER UNSTABLE FOR A THREAT OF THUNDERSTORMS ESPECIALLY NEAR THE COAST. THE SHOWERS ARE EXPECTED TO TAPER OFF ON SUNDAY IN THE SOUTH...WHILE A WEAK SYSTEM MAY BRUSH THE NORTHERN AREAS. A RATHER STRONG COLD FRONT WILL MOVE THROUGH MONDAY AFTERNOON AND EVENING WITH MORE RAIN...MOUNTAIN SNOW AND BRISK WINDS. && .SHORT TERM...A COOL UNSTABLE WESTERLY FLOW ALOFT WILL CONTINUE TO MOVE INTO THE REGION TODAY THROUGH THIS EVENING...WITH EMBEDDED DISTURBANCES ENHANCING THE SHOWERS AT TIMES. THE LEADING PORTION OF ONE SUCH BAND IS CURRENTLY MOVING ONTO THE COAST WITH TSTMS SHOWING ON LIGHTNING DETECTORS...RADAR AND THE ASTORIA METAR. SHEAR PROFILES LOOK SIMILAR TO OVERNIGHT...NOT A LOT OF DIRECTIONAL SHEAR BUT GOOD SPEED SHEAR...AND THUS THE TSTMS NEAR THE COAST TODAY COULD AGAIN BE ON THE STRONGER SIDE. THIS DISTURBANCE TRAILS OFF TO THE SW AND DOES NOT APPEAR TO CLEAR OUR FORECAST AREA UNTIL SOME TIME THIS EVENING...AFTER WHICH THE SHOWERS SHOULD EASE. AS A RESULT...THE WINTER WEATHER ADVISORY FOR THE CASCADES CONTINUES TO LOOK GOOD THROUGH THE 10 PM TERMINATION TIME. SNOW LEVELS WILL BE AROUND 3000 TO 3500 FEET TODAY AND TONIGHT. THE UPPER FLOW BEGINS TO BUCKLE AND BACK SUN AND MON AS THE NEXT FRONTAL SYSTEM DEVELOPS OFF THE COAST. THE MODELS SAY SOME SORT OF WARM ADVECTION PRECIPITATION MAY AFFECT AT LEAST THE NW PART OF OUR AREA SUN...ALTHOUGH THE GFS MAINTAINS AN UNSTABLE AIR MASS NEAR THE COAST. THIS ACTIVITY THEN LIFTS N SUN NIGHT FOR DRYING. THE ASSOCIATED STRONG COLD FRONT WILL MOVE IN MON AFTERNOON AND MOVE E MON NIGHT. THIS FRONT SHOULD PRODUCE GALES AGAIN ALONG THE COAST WITH GUSTY WINDS ALONG THE COASTAL STRIP...AND BREEZY CONDITIONS INLAND. SNOW LEVELS LIFT SOME AHEAD OF THIS FRONT...SO WE WILL HAVE TO SEE IF THEY LOWER SOON ENOUGH TO GET ENOUGH SNOW FOR ANOTHER WINTER WEATHER ADVISORY IN THE CASCADES. RIGHT NOW IT IS LOOKING RATHER IFFY. RW/TOLLESON .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...SNOW LEVELS WILL START FALLING AGAIN MONDAY NIGHT AS THE NEXT STRONG FRONTAL SYSTEM MOVES ACROSS THE CASCADES AND THE COOL UPPER LEVEL TROUGH MOVES IN BEHIND IT. SHOWERY WEATHER WITH SNOW LEVELS BETWEEN 3000 AND 4000 FT WILL PERSIST THROUGH WEDNESDAY MORNING. EXTENDED MODELS ARE CURRENTLY SHOWING THE UPPER LEVEL TROUGH WEAKENING OUT ON WEDNESDAY TO BE REPLACE BY A RIDGE ON THURSDAY AND FRIDAY. IF THIS TREND HOLDS TRUE DRIER WEATHER IS POSSIBLE FOR A COUPLE OF DAYS. RUTHFORD. && .AVIATION...MOSTLY VFR TODAY EXCEPT LOCAL MVFR/IFR CIGS/VSBYS AND SMALL HAIL POSSIBLE IN SHOWERS AND THUNDERSTORMS AS WEAK FRONT MOVES THROUGH. THIS FRONT IS ALREADY MOVING ONSHORE AT KAST AND WILL MOVE SE ACROSS THE AREA THROUGH THE DAY. SOME GUSTY WINDS OF UP TO 35 KT ARE POSSIBLE IN SOME OF THE STRONGER CELLS. KPDX AND APPROACHES...MAINLY VFR...BRIEF MVFR CIGS/VSBYS AND GUSTY WINDS UP TO 35 KT POSSIBLE IN SHOWERS/ISOLATED THROUGH THIS EVENING. STRONGEST CELLS ARE LIKELY TO MOVE THROUGH THE PDX AREA BETWEEN 18Z AND 00Z...AS COLD FRONT PRESENTLY NEAR KAST MOVES SLOWLY MOVES SE ACROSS THE DISTRICT. BRIEF SMALL HAIL IS ALSO POSSIBLE WITH THE HEAVIER CELLS.WEAGLE && .MARINE...MAIN CONCERN TODAY WILL BE THE VERY LARGE SEAS AND GUSTY WINDS ASSOCIATED WITH SQUALLY WEATHER TODAY ACROSS THE COASTAL WATERS. SEAS OF 23-27 FT WILL IMPACT THE COASTAL WATERS THROUGH THIS AFTERNOON...THEN VERY GRADUALLY SUBSIDE TONIGHT THROUGH EARLY NEXT WEEK. A COLD FRONT THIS AFTERNOON SHOULD BRING BRIEF GALES TODAY. ANOTHER GOOD CHANCE FOR GALES WITH A STRONGER FRONT ANTICIPATED LATE SUN NIGHT/MON.WEAGLE && .PQR WATCHES/WARNINGS/ADVISORIES... WA/OR...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE OUT 60 NM TODAY. HIGH SURF WARNING SOUTH WASHINGTON...NORTH AND CENTRAL OREGON COAST TODAY. SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR IN EFFECT THROUGH SUNDAY. WINTER WEATHER ADVISORY FOR SNOW FOR THE SOUTH WASHINGTON AND THE NORTH AND CENTRAL OREGON CASCADES CONTINUES THROUGH 10 PM TONIGHT. && MORE WEATHER INFORMATION ONLINE AT... HTTP://WEATHER.GOV/PORTLAND THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 521 AM PST SAT NOV 7 2009 PZZ250-255-270-275-081430- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 521 AM PST SAT NOV 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT TODAY. SEE PDXCWFPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GALE FORCE WINDS ARE EXPECTED LATE SUNDAY THROUGH MONDAY. SEE PDXCWFPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-081430- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 521 AM PST SAT NOV 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A HIGH SURF WARNING IS IN EFFECT UNTIL 4 PM TODAY. SEE PDXCFWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ011-013-WAZ019-081430- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 521 AM PST SAT NOV 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH THIS EVENING. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003>010-012-014-WAZ020-022-023-039-040-081430- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY- WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 521 AM PST SAT NOV 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 533 AM PST SAT NOV 7 2009 ORZ001>005-WAZ020>022-072300- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY- INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK... LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK... GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE... FRANCES...RYDERWOOD...RAYMOND...LONG BEACH...CATHLAMET... LONGVIEW...KELSO...CASTLE ROCK 533 AM PST SAT NOV 7 2009 ...A STRONG THUNDERSTORM CAUSED DAMAGE NEAR ROADS END ON THE CENTRAL OREGON COAST FRIDAY EVENING... ...ADDITIONAL POSSIBLY STRONG THUNDERSTORMS ARE EXPECTED TODAY ALONG THE NORTH AND CENTRAL OREGON COAST AND COAST RANGE... A STRONG THUNDERSTORM MOVED ACROSS THE ROADS END AREA ON THE NORTH END OF LINCOLN CITY AROUND 930 PM FRIDAY EVENING...AND APPEARED TO HAVE CAUSED SOME PROPERTY DAMAGE. REPORTS RANGED FROM SUBSTANTIAL DAMAGE TO ONE HOUSE...BROKEN WINDOWS AND A DAMAGED DECK TO ANOTHER HOUSE...AS WELL AS A REPORT OF A POSSIBLE WATERSPOUT THAT MOVED ONSHORE AND BECAME A BRIEF TORNADO. THE LAST LIGHTNING FROM ANY THUNDERSTORMS ALONG THE COAST OVERNIGHT OCCURRED JUST BEFORE MIDNIGHT. HOWEVER...ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS ARE JUST OFFSHORE AND ARE EXPECTED TO MOVE ONSHORE THIS MORNING. RIDING A STRONG JET STREAM WITH A COLD AIR MASS ALOFT...THESE THUNDERSTORMS WILL AGAIN HAVE THE POTENTIAL TO BE STRONG AGAIN TODAY ALONG THE COAST. BE SURE TO SEEK SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION TODAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
648 AM PST SAT NOV 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TSTM WND DMG ROADS END 45.01N 124.01W
11/06/2009 LINCOLN OR PUBLIC
PUBLIC REPORTED DAMAGE TO MULTIPLE HOUSES. ONE OF THE
HOUSES WAS A 4500 SQ FT HOUSE AND HALF OF IT WAS MISSING.
ANOTHER HOUSE HAD WINDOWS BROKEN AND A DECK DAMAGED.
ANOTHER REPORT SAID THEY SAW A WATER SPOUT AND IT
PROBABLY MOVED ON SHORE AS A TORNADO.
&&
JWOLFESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1059 AM PST SAT NOV 7 2009
ORZ001>004-071915-
CENTRAL COAST RANGE OF WESTERN OREGON OR-CENTRAL OREGON COAST
OR-COAST RANGE OF NORTHWEST OREGON OR-NORTH OREGON COAST OR-
1059 AM PST SAT NOV 7 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLAMOOK AND
NORTHERN LINCOLN COUNTIES UNTIL 1115 AM PST...
AT 1056 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PACIFIC CITY TO
LINCOLN CITY...AND MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING.
THERE ARE SOME SIGNS OF ROTATION WITH THIS LINE OF STORMS...WHICH
COULD BE AN INDICATION OF POSSIBLE WATERSPOUTS OVER THE WATER.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4496 12404 4507 12405 4518 12399 4521 12379
4492 12386 4490 12406 4495 12406
TIME...MOT...LOC 1856Z 246DEG 47KT 4515 12388 4495 12401
WEATHER.GOV/PORTLANDThe national radar mosaic for the moment the first event began.
4 flood, 1 heavy rain. Local standard time, as filed.
An observer reported receiving 0.98 inches in two and a half hours.
A spotter reported hearing on police scanners of various road closures in portions of Hillsboro, including downtown, due to standing water.
Major street flooding was reported at the intersection of 39th Avenue and Belmont Street, east of downtown Portland.
A spotter reported flooding of low lying portions of SE Division Street between 140th and 164th Avenues.
Minor road flooding was reported along Science Park Drive near the Hope Depot, with about 4 feet of water covering the road for about 1/10 of a mile. The road had been blocked off to traffic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, November 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203908, 203909, 203910, 203911, 203912.